It's probably as much dependent on the skill of the technician, your tolerance for discomfort, and the type of anesthesia. I was given a local injection (lidocaine) for the procedure, and I felt fine afterward. I don't recall taking any pain meds, and I had very little bruising.
It was a very big deal with me, as I started on an earlier post about bmb, it took me about a week to recover, and I think that since you have not experienced one before, I would hold off on that 5 hour amtrak ride. I have been on one and they are not the smoothest ride there is. my opinion.
Sorry this diagnosis has come into your life. But, you have a great source of help with this forum.
It seems that for most recovery from this procedure is only as bad as a trip to the dentist. Most folks just have a little soreness afterwards. But, sometimes things don't go as well. My doctor goofed and I had pain for a couple of weeks. I think that is rare! But if I were you I would try to set up the option to cancel or postpone the trip if you need to after you see how the procedure goes.
Good luck, things will probably be just fine! Plenty of people go back to work for the rest of the day.
Thanks, Lori and everybody for responding. I had it done and it was painful. But I am feeling alright afterward. Took an Advil and don't feel much now at the site but do feel quite exhausted b/c of pain and all the nervousness. So I am going to take the trip to be at my niece's graduation party. Will start Gleevec tomorrow and my onc also prescribed Allopurinol for 14 days.
Aki. . .be sure that your oncologist is monitoring your white blood count carefully. If you are taking Hydroxyurea (I assume so since you are taking Allopurinol), it, in combination with Gleevec will bring your count down very quickly.
I'm glad that you will be going to your niece's graduation party. I'm heading to Minnesota to my niece's graduation party in early June. She has received a soccer scholarship to college, so everyone is very excited for her. My nephew just graduated from college, and has begun his first real job at a medical lab facility. He is very excited to have gotten a job so quickly. I'm glad that you are not letting your diagnosis stop you from continuing your life. You will find that once things settle down, you can continue your life as it was before with very little difference. Yes, you will have to adjust to side effects and fatigue, but life gets back to pretty much the same as it was.
All the best,
Thanks, Marnie. Yeah soccer scholarship sounds so great! Getting college tuition and playing favorite sport - can't beat that. It's also amazing that your nephew is able to get a job so quickly in today's economy. Nice and happy family you have!
I don't know much about Hydroxyurea. My onc prescribed Allopurinol as a precautionary measure to prevent gout. She put me on it for 14 days. We'll see how that goes. Thanks again and wish you the best also.
I'm surprised that you are on Allopurinol but not on Hydroxyurea. I thought it was the H that potentially caused the gout. At least that's what my original onc told me.
I'm not so sure that a full-ride sport scholarship is always a good thing. Lots of pressure to perform and the focus is on the sport rather than the academics. My niece just underwent foot surgery. . .pins put in both feet due to stress fractures (I don't know the details. . .but I assume it was too much stress on still-growing bones). Her new coach was not pleased to hear about it. Hopefully all will heal up and the rigors of the sport won't be a problem.
I did college cross-country, basketball, and track, but no scholarship. It was fun, and not a ton of pressure. The double workouts, and running with the men's team (no women on the team ran my pace. . .I was a pretty good athlete back then) ruined my knees. nearly 30 years and 3 surgeries later, my knees are shot. No more running for me.
My nephew had a little help getting his job, as my brother-in-law works at the medical lab. He was able to move the job application to the top of the pile. My nephew was very lucky. Hopefully it will be a job that he enjoys.
I am enjoying my first day of summer vacation (well. . .half day, anyway. . .got my classroom boxed up and cleaned out and ready to move to the new school). I am looking forward to sleeping in tomorrow. Then packing up for a motorcycle camping trip. Summer vacation is here!
The side effects were pretty mild in the first month, so I think the allopurinol was fine. I had no signs of gout, just some of the documented Gleevec side effects, like nausea right after taking it & an occasional mild case of edema. I'm now in month 3 and while the nausea seems to be easing up a bit, the edema in my legs is pretty significant. I'm getting some compression hose to see if that helps.